Michigan, 2020

Damaging Winds in Michigan, October 23, 2020

October 23, 2020 · NWS GRR · 3 events in 3 counties and zones

Isolated severe storms resulted in several reports of damaging wind gusts across portions of Eaton, Clinton and Jackson counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated severe storms resulted in several reports of damaging wind gusts across portions of Eaton, Clinton and Jackson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Oct 23, 9:07 AM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Oct 23, 9:07 AM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1007 AM EDT Fri Oct 23 2020

LATEST UPDATE...
Update/Synopsis/Marine

.SYNOPSIS...
Issued at 1007 AM EDT Fri Oct 23 2020

- Showers and thunderstorms today as cold front moves through

- Mild today, then cooler

- Partly sunny Saturday, chance of rain Sunday

&&

.UPDATE...
Issued at 1007 AM EDT Fri Oct 23 2020

At 13Z this morning the cold front extends from near Big Rapids
sw to KMKG and southern Lake MI. The front is bringing a band of
showers and embedded thunderstorms which will continue to move ene
across our western fcst area through the late morning hours.

Severe wx is unlikely for most of our area today. However
isolated severe storms are possible over our east to se fcst area
by around 18Z-21Z as instability increases. The 00Z Href sb cape
ensemble mean prog suggests sb cape values could reach around
1000-1250 j/kg over our far se fcst area just prior to fropa.

This in conjunction with favorable deep layer shear of 35-40 kts
is certainly sufficient enough for strong to potentially severe
storms with gusty winds. Strongest storms could also produce hail
and it was noted that there were a few reports of nickel to
quarter sized hail upstream of our area across portions of IA/WI
yesterday. Any threat for strong to severe storms over our ese
fcst area should end by around 21Z as suggested by a consensus of
latest CAMs and expected frontal timing.

&&

.DISCUSSION...(Today through next Thursday)
Issued at 206 AM EDT Fri Oct 23 2020

-- Showers and thunderstorms today as cold front moves through --

A frontal boundary stretches from near Saginaw Bay southwest to
the Quad Cities. Showers and thunderstorms stretch from Kansas
northeast to the U.P. and this precipitation will spread east
today. Temperatures have zoomed into the upper 60s across southern
Lower as the warm front over Michigan has pushed north.
Meanwhile, temperatures are in the mid 40s across northern Lower.
The cold front will move east today, but not all that quickly due
to a couple of low pressure waves riding northeast along the
front. Instability isn't great, but a few hundred joules of CAPE
are progd in the warm sector which may help to produce a
thunderstorm or two. Although severe storms aren't expected today,
bulk shear values are in the 35-40kt range. That could be enough
to produce some gusty winds in any stronger cells that develop.
The higher chance of severe storms will remain southeast of the
CWA. Precipitable water values increase to around 1.6 inches right
along the front this afternoon. So, locally heavy rainfall
remains a possibility. As the colder air moves in tonight,
temperatures will fall below 0C and some lake effect showers will
be possible, but will hug the shoreline due to the north wind
flow.

-- Mild today, then cooler --

The colder air behind the front will nose into the northwest CWA
around 21z. Ahead of it, h8 temps 12-13C will push sfc
temperatures well into the 60s. H8 temps will fall to around -5C
Saturday which will mean sfc highs only in the 40s. In fact, the
colder air will hang around through much of the week.

-- Sunny Saturday, chance of rain Sunday --

High pressure will build into the state behind the cold front and
result in some sunshine Saturday. It'll be short lived, though,
as the next system will be developing over the southern Plains and
then move northeast early next week. An elongated upper trough is
progd to drop south across the Great Lakes Sunday and that will
cause some showers to develop over northern Lower during the
day...some of which may slip south across the northern CWA.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 735 AM EDT Fri Oct 23 2020

The frontal system coming through will bring IFR ceilings and
showers across the CWA. Low level wind shear will end as the front
comes through this morning. There is a risk of thunderstorm, more
for the TAF sites in the I-69. Most of the rain will be east of
the area by 21z but MVFR cigs will continue into the evening.

&&

.MARINE...
Issued at 1007 AM EDT Fri Oct 23 2020

Northwest winds will reach gale force near to north of Whitehall
with slightly lower gusts to 30 knots south of Whitehall behind
the cold front today. The brisk winds and colder air will combine
to cause wave heights to ramp up to 6 to 10 feet. In addition a
lakeshore flood advisory has been issued for Mason... Oceana...
Allegan and Van Buren counties where high waves could cause minor
flooding and erosion along the Lake MI shoreline. As high pressure
builds into the region, wind and waves will no longer be
hazardous to small craft by late Saturday morning.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Advisory from 2 PM this afternoon to 11 AM EDT
     Saturday for MIZ037-043-064-071.

LM...Gale Warning from 2 PM this afternoon to 11 PM EDT this evening
     for LMZ848-849.

     Small Craft Advisory until 11 AM EDT Saturday for LMZ844>847.

&&

UPDATE...Laurens
SYNOPSIS...Laurens
DISCUSSION...99
AVIATION...WDM
MARINE...Laurens
Hazardous weather outlook, Oct 23, 2:54 AM EST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
354 AM EDT Fri Oct 23 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
354 AM EDT Fri Oct 23 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible into mid afternoon.
The strongest storms are expected in the I-69 area during the
early to mid afternoon. Gusty winds and small hail are possible
from these storms. Locally heavy rainfall is possible from these
storm and that may result in brief flooding of low areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-240800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
354 AM EDT Fri Oct 23 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft through tonight.
Scattered thunderstorms are expected into late this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Winds and waves will be hazardous to small craft into mid morning
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

In the hours before

Local storm report, Oct 23, 8:57 AM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
957 AM EDT FRI OCT 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 AM     NON-TSTM WND GST 2 S HOLLAND             42.75N 86.10W
10/23/2020  M38 MPH          ALLEGAN            MI   ASOS

            ASOS STATION KBIV W MICH REGIONAL ARPT.

&&
Special weather statement, Oct 23, 11:09 AM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1209 PM EDT Fri Oct 23 2020

MIZ051-052-058-059-064>067-071>074-232015-
Kalamazoo-Montcalm-Clinton-Gratiot-Ingham-Ionia-Calhoun-Eaton-
Allegan-Barry-Van Buren-Jackson-
1209 PM EDT Fri Oct 23 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CALHOUN...VAN BUREN...
SOUTHEASTERN ALLEGAN...JACKSON...INGHAM...GRATIOT...IONIA...BARRY...
CLINTON...KALAMAZOO...EATON AND EASTERN MONTCALM COUNTIES...

At 1208 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pleasant Valley to near Lake Odessa
to near Watervliet. Movement was northeast at 50 mph.

Winds in excess of 40 mph, small hail, and heavy downpours are all
possible with these storms.

Locations impacted include...
Lansing...             Kalamazoo...           Portage...
Jackson...             Ionia...               Alma...
Charlotte...           Albion...              Mason...
St. Johns...           Hastings...            Marshall...
Battle Creek...        Eaton Rapids...        Portland...
Paw Paw...             Ithaca...              East Lansing...
Grand Ledge...         St. Louis...

If outdoors, consider seeking shelter inside a building.

LAT...LON 4207 8622 4224 8622 4277 8537 4277 8531
      4286 8531 4347 8485 4347 8437 4278 8436
      4278 8416 4208 8413
TIME...MOT...LOC 1608Z 234DEG 46KT 4348 8464 4273 8519 4217 8627

NJJ
Local storm report, Oct 23, 12:05 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
105 PM EDT FRI OCT 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     TSTM WND GST     3 NE PORTAGE            42.23N 85.55W
10/23/2020  M44 MPH          KALAMAZOO          MI   ASOS

            ASOS STATION KAZO KZOO/BATTLE CREEK INTL
            AIRPORT.

&&

The radar

The Grand Rapids radar (KGRR), 84 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eaton

When
October 23, 12:50 PM EST to 12:52 PM EST
Where
Eaton County, 0.86 mi SW of Eaton Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
42.510, -84.660

Several trees were blown down in Eaton Rapids.

Thunderstorm Wind, Clinton

When
October 23, 1:00 PM EST to 1:04 PM EST
Where
Clinton County, 0.69 mi S of Bath Univ Airpark
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
42.820, -84.480

Numerous trees were blown down across portions of Clinton county.

Thunderstorm Wind, Jackson

When
October 23, 1:40 PM EST to 1:41 PM EST
Where
Jackson County, 2.31 mi NNW of Sandstone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
42.280, -84.540

Several trees were blown down across County Farm road and N. Dearing road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 921020, 921021, 921022.